Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 244, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 1, 2003, 11:31 PM CDT for Cass County, Missouri. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2003, 11:31 PM CDT (04:31 UTC)
- Expired
- Aug 2, 2003, 12:00 AM CDT
- In force
- 29 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Cass County, MO
The radar
The Pleasant Hill radar (KEAX), 21 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 268 J/kg
- Mixed-layer CIN
- -318 J/kg
- Mixed-layer LCL
- 1940 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted, in the capitals the NWS used until 2016.
896 WUUS53 KEAX 020431 SVREAX MOC037-020500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1130 PM CDT FRI AUG 1 2003 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CASS COUNTY IN WEST CENTRAL MISSOURI * UNTIL MIDNIGHT CDT * AT 1125 PM CDT...A OFF DUTY NATIONAL WEATHER SERVICE EMPLOYEE REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL NEAR STANLEY KANSAS...AND MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RAYMORE BY 1140 PM CDT. CLEVELAND...PECULIAR BY 1155 PM CDT. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PLEASANT HILL. LAT...LON 3883 9444 3884 9460 3865 9461 3865 9439 $$ PC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 9:54 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 1, 9:54 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 954 PM CDT FRI AUG 1 2003 SCATTERED SHOWERS AND A FEW ISOLATED STORMS HAVE POPPED UP IN AN AREA WHERE SATELLITE IS SHOWING AN INCREASE IN AC. WILL UPDATED FORECASTS FOR CENTRAL MISSOURI AREA TO COVER THIS DEVELOPMENT. PC 842 PM... LAST OF SHOWERS HAD DIED OUT IN FORECAST AREA. MODELS SHOW LACK OF UPPER SUPPORT OVERNIGHT AND WATER VAPOR IMAGERY AND PROFILERS SEEMS TO CONFIRM SO WILL GO WITH DRY WEATHER THE REST OF TONIGHT. WILL BE UPDATING GRIDS AND PRODUCTS. PC 308 PM... FOCUS FOR THIS AFTERNOONS FORECAST IS ON OUR POTENTIAL FOR THUNDERSTORMS THIS EVENING. THE OUTFLOW BOUNDARY...FROM THIS MORNINGS CONVECTION...IS WALLOWING AROUND SOUTHERN MISSOURI. SATELLITE IMAGERY SHOWS THE BOUNDARY STRETCHING FROM VIENNA MISSOURI THROUGH FORT SCOTT KANSAS AND CURVES BACK TOWARDS EMPORIA. THIS BOUNDARY WILL BE THE FOCUS FOR EVENING CONVECTION AS AN UPPER LEVEL JET MAX MOVES SOUTHEAST ACROSS IT. THE COLD DOME OF AIR DEPOSITED OVER NORTHWESTERN MISSOURI THIS MORNING IS EXPECTED TO KEEP THE AIR STABILIZED JUST ENOUGH TO PREVENT ANYTHING MORE THAN SHOWERS AND ISOLATED THUNDERSTORMS. THOUGH THE JET STREAK DIVING UNDER THE MINNESOTA LOW WILL CONTINUE TO CREATE ENOUGH FORCING TO WARRANT KEEPING A CHANCE OF SHOWERS IN THE SOUTHERN HALF OF THE FORECAST AREA FOR THE EARLY EVENING HOURS. GIVEN THE PROXIMITY OF THE BOUNDARY TO THE SOUTH I HAVE ALSO UPPED THE POPS ALONG THE SOUTHERN EDGE OF THE WARNING AREA INTO THE LIKELY RANGE. AS FOR THE REMAINDER OF THE WEEKEND...ADJUSTED TEMPS DOWN A LITTLE AS THE LOW TO OUR NORTH LOOKS TO TAKE ITS TIME LIFTING OUT OF THE GREAT LAKES. CUTTER 119 PM... QUICK ADJUSTMENT MADE TO THE FORECAST TO ACCOUNT FOR THE ONGOING SHOWERS. THE WEAK CONVECTIVE COMPLEX OF SHOWERS THIS MORNING HAS DEPOSITED A MESO HIGH ON TOP OF THE NORTHERN HALF OF MISSOURI. WITH A COOL AIRMASS IN PLACE...THIS ALONE WARRANTED DROPPING TEMPS A CATEGORY FOR THE AFTERNOON. SHOWERS AND ISOLATED THUNDERSTORMS SHOULD PERSIST THROUGH MUCH OF THE AFTERNOON ACROSS MOST OF THE FORECAST AREA AS A JET STREAK MOVES ACROSS THE COLD POOL. BETTER DEVELOPMENT OF THUNDERSTORM ACTIVITY LOOKS TO STAY TO OUR WEST OR NORTH THROUGH THE AFTERNOON WHERE SURFACE HEATING HAS DESTABILIZED THE AIRMASS. HOWEVER...WITH A NORTHWEST FLOW ALOFT DIRECTIONAL SHEAR MIGHT BE SUFFICIENT TO ORGANIZE A SUPERCELL THUNDERSTORM OR TWO...ESPECIALLY IF THE CLOUDS BEGIN TO BREAKUP. CUTTER THE UPPER LEVEL PATTERN OF A PACIFIC TROUGH...WESTERN U.S. RIDGE AND EASTERN TROUGH WILL PERSIST THROUGHOUT THE EXTENDED TIME FRAME. THE TROUGH OFF THE COAST OF BRITISH COLUMBIA WILL AMPLIFY AND DEVELOP A CLOSED LOW OFF THE PACIFIC NORTHWEST COAST BY WEDNESDAY. THE TROUGH AMPLIFICATION WILL CAUSE THE WESTERN U.S. RIDGE TO SHIFT SLIGHTLY EASTWARD. THE RIDGE WILL REMAIN FAR ENOUGH WEST TO KEEP THE UPPER LEVEL NORTHWEST FLOW REGIME IN PLACE OVER KANSAS/MISSOURI THROUGH THURSDAY BEFORE WINDS TURN MORE NORTHERLY ON FRIDAY. THE NORTHWEST FLOW MAKES FOR TRICKY FORECASTING IN TERMS OF ANY DISTURBANCES THAT MIGHT RIDE DOWN THE EASTERN PERIPHERY OF THE RIDGE. PRECIPITATION CHANCES WERE INTRODUCED LATE MONDAY INTO TUESDAY AS A WEAK WAVE MOVES INTO EASTERN KANSAS/WESTERN MISSOURI. THE GFS HINTS AT AN MCS ORGANIZING OVER WESTERN NEBRASKA AND PROPAGATING SOUTHEASTWARD ACROSS CENTRAL PORTIONS OF MISSOURI ON TUESDAY. WILL HOLD OFF ON PRECIPITATION CHANCES THEREAFTER AS THE TIMING OF ADDITIONAL WAVES REMAINS UNCERTAIN. TEMPERATURES LOOK TO BE ON TRACK SO ONLY MINOR CHANGES THERE. STOFLET 305 AM... EARLY MORNING SATELLITE IMAGERY AND OBSERVATIONAL DATA DEPICT A VERTICALLY STACKED UPPER LOW OVER NORTHEASTERN MINNESOTA...WITH A RELATED SURFACE FRONT EXTENDING ACROSS CENTRAL IOWA AND NORTHERN NEBRASKA. VORT MAX ALSO NOTED MOVING OVER WESTERN NEBRASKA. THIS FEATURE IS FORECAST TO INTENSIFY AS IT RACES ACROSS THE CENTRAL PLAINS THIS MORNING...AND TRACK ACROSS THE SOUTHWEST HALF OF THE FORECAST AREA DURING THE LATE MORNING AND AFTERNOON. EXPECT THIS IMPULSE TO AID THUNDERSTORM CHANCES...ESPECIALLY DURING THE AFTERNOON IN THE VICINITY OF THE SURFACE BOUNDARY. IN ADDITION...BOTH ETA/GFS SOLUTIONS PROG AN INCREASE IN MOISTURE ADVECTION AT 850 MB ACROSS EASTERN KANSAS AND WEST CENTRAL MISSOURI DURING THE AFTERNOON AND EARLY EVENING...WHICH WILL COMBINE WITH INCREASED INSTABILITY AND LIKELY OFFER ADDITIONAL SUPPORT FOR THUNDERSTORM ACTIVITY. EXPECT SHOWERS AND THUNDERSTORMS TO HAVE ENDED ACROSS THE ENTIRE FORECAST AREA BY SATURDAY MORNING. TEMPS SHOULD BE AROUND OR SLIGHTLY BELOW CLIMATOLOGICAL NORMALS THROUGH THE WEEKEND. LS .EAX... KS...NONE. MO...NONE.
Hazardous weather outlook, Aug 1, 12:58 PM CDT, 10 hours 33 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-021100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1258 PM CDT FRI AUG 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA THIS AFTERNOON... AND SOUTH OF A PAOLA KANSAS TO CARROLLTON TO LANCASTER LINE TONIGHT. ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL ARE POSSIBLE WITH THIS ACTIVITY DURING THE LATE AFTERNOON AND EVENING HOURS. THE GREATEST THREAT OF SEVERE WEATHER WILL BE SOUTH OF A LINE FROM MOUND CITY KANSAS THROUGH HIGGINSVILLE MISSOURI TO MACON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE POSSIBILITY OF THUNDERSTORMS WILL RETURN TO THE OUTLOOK AREA MONDAY NIGHT AND TUESDAY...ALONG WITH THE ATTENDANT THREAT OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN AREAS SOUTH OF A LINE FROM MOUND CITY KANSAS THROUGH HIGGINSVILLE MISSOURI TO MACON LATE THIS AFTERNOON AND THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. CUTTER
In the hours before
Local storm report, Aug 1, 10:57 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1057 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1052 PM INDEPENDENCE MO .75 INCH HAIL
08/01/03 JACKSON REPORTED BY STORM
SPOTTER.Local storm report, Aug 1, 11:08 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1108 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 PM INDEPENDENCE MO .88 INCH HAIL
08/01/03 JACKSON REPORTED BY STORM
SPOTTER.Local storm report, Aug 1, 11:11 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1111 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1108 PM RAYTOWN MO .88 INCH HAIL
08/01/03 JACKSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 1, 11:29 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1129 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1125 PM OVERLAND PARK KS 1 INCH HAIL
08/01/03 JOHNSON REPORTED BY OFF-DUTY
NWS EMPLOYEE.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 11:01 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 44 min |
| Aug 2, 12:18 AM CDT | Severe Thunderstorm Warning | EAX | Cass | 42 min |
| Aug 2, 12:37 AM CDT | Severe Thunderstorm Warning | EAX | Bates | 53 min |
| Aug 2, 3:15 PM CDT | Severe Thunderstorm Warning | EAX | Macon | 60 min |
| Aug 2, 4:04 PM CDT | Severe Thunderstorm Warning | EAX | Randolph | 56 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.